Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Topeka, KS

April 25, 2009Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2009, 4:55 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2009, 4:55 PM CDT (21:55 UTC)
Expired
Apr 25, 2009, 5:45 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:22 PM CDTHAIL 0.886 Se Topeka, KS
Apr 25, 5:22 PM CDTHAIL 1.254 E Carbondale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 252155
SVRTOP
KSC045-139-177-252245-
/O.NEW.KTOP.SV.W.0049.090425T2155Z-090425T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 454 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR SCRANTON...OR 19 MILES SOUTH OF TOPEKA...MOVING NORTHEAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARBONDALE...
  PAULINE...
  RICHLAND...
  BERRYTON...
  TECUMSEH...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3868 9575 3877 9593 3906 9559 3905 9558
      3906 9556 3906 9551 3905 9550 3906 9549
      3899 9537
TIME...MOT...LOC 2155Z 217DEG 30KT 3878 9575

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:33 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 25, 3:33 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT APR 25 2009

.DISCUSSION...

FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.

WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.

HARDING

SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.

TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.

WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.

FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.

GARGAN

&&

.AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7
AM MONDAY FOR
KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054
-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 25, 5:00 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT APR 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON. THUNDERSTORMS ARE MORE LIKELY
TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. THERE IS THE
POSSIBILITY THAT SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH FRIDAY
ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

WOLTERS

In the hours before

Local storm report, Apr 25, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E0.88 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

KC
Local storm report, Apr 25, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             OSKALOOSA               39.22N 95.31W
04/25/2009  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:17 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington33 min
Apr 24, 8:15 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Apr 25, 3:15 PM CDTFlood WatchTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 14 more44 hr
Apr 25, 3:58 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee32 min
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningTOPJefferson28 min
Apr 25, 4:49 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson26 min
Apr 25, 5:16 PM CDTTornado WarningTOPDouglas, Osage, Shawnee29 min
Apr 25, 5:28 PM CDTTornado WarningTOPDouglas, Jefferson, Osage, Shawnee47 min
Apr 25, 5:29 PM CDTSevere Thunderstorm WarningTOPLyon, Osage31 min
Apr 25, 6:09 PM CDTTornado WarningTOPDouglas, Jefferson23 min
Apr 25, 6:12 PM CDTAreal Flood AdvisoryTOPDouglas63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.